Fatal sepsis and systemic inflammatory response syndrome after off-label prasugrel: A case report

Victor L. Serebruany, Nodar Kipshidze, Igor V. Pershukov, Wiktor Kuliczkowski, Judy Carnes, Dan Atar

Research output: Contribution to journalArticlepeer-review

Abstract

Aggressive dual antiplatelet therapy is associated not only with more bleeding, impaired wound healing, and potentially more solid cancer rates but it also causes higher infection risks including sepsis, and systemic inflammatory response syndrome (SIRS). This may be especially true considering the alarming off-label use of prasugrel. A 65-year-old white male patient with a history of myocardial infarction treated with percutaneous coronary intervention and implantation of 2 bare metal stents, was treated with off-label clopidogrel for 4 years, including a double daily dose (150 mg) for the initial 13 months. Still on clopidogrel, the patient was hospitalized with suspected pneumonia. A diagnostic cardiac catheterization revealed a 60%-70% blockage of the mid left anterior descending, but there was no need for coronary intervention. At discharge, clopi-dogrel 75 mg/d was switched over to off-label prasugrel 10 mg/d on top of aspirin (81 mg/d). On day 3 after prasugrel was given, a football-sized bruise appeared on the patient's lower right abdomen, but computed tomography results were unremarkable. On day 6 after administration of prasugrel, the patient became dizzy, disoriented, confused, experienced difficulty breathing, severe headache, weakness, intensive petechial rash covering the entire body, and breathing difficulty requiring ventilation. Within 24 hours, the patient was unable to correctly identify his age; his eyes were pale in color to almost colorless and when hearing a sound he would turn his entire head toward the sound and he appeared to be blind. His lungs, liver, and kidneys began to show signs of failure over the next 5-9 days. Sixteen days after the administration of the first prasugrel dose, the patient died of sepsis complicated with SIRS. Aggressive off-label use of clopidogrel (double dose for 13 months, and .4 years overall duration), followed by off-label switchover to the highest daily dose (10 mg) prasugrel may trigger sepsis and fatal SIRS. The mechanism responsible for such harmful association is probably indirect, and involves the weakening of platelet-neutrophil-endothelial crosstalk necessary to combat infections, and/or keep inflammation from spreading.

Original languageEnglish (US)
Pages (from-to)e229-e233
JournalAmerican Journal of Therapeutics
Volume21
Issue number6
StatePublished - Dec 4 2014

Keywords

  • Antiplatelet therapy
  • Case report
  • Clopidogrel
  • Off-label use
  • Prasugrel
  • Sepsis
  • Systemic inflammatory response syndrome

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Medicine(all)

Fingerprint Dive into the research topics of 'Fatal sepsis and systemic inflammatory response syndrome after off-label prasugrel: A case report'. Together they form a unique fingerprint.

Cite this